Nebraska, 2006

Hail in Nebraska, August 9, 2006

August 9, 2006 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 1:20 PM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 1:20 PM MST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT WED AUG 9 2006

.DISCUSSION...17Z WATER VAPOR IMAGERY INDICATES H5 RIDGE AXIS IN
PLACE ACROSS THE CENTRAL CONUS. CYCLONIC CIRCULATION ALSO NOTED NEAR
KLBL AT 17Z LIFTING NORTH NORTHEAST. AT THE SFC...THUNDERSTORMS
BEGINNING TO DEVELOP ALONG WEAK FRONTAL BOUNDARY ACROSS EASTERN
COLORADO. OVERALL BOTH THE GFS AND THE NAM INITIALIZED FAIRLY WELL
THIS MORNING...THOUGH THE NAM WAS TO WEAK WITH TROUGH OVER IDAHO AND
GFS DID NOT PICK UP ON H5 CIRCULATION ACROSS NORTHERN OKLAHOMA.

THIS AFTERNOON/TONIGHT...DIFFICULT FIND A LOT OF FEATURES TO FOCUS
ON FOR CONVECTION TONIGHT AS FLOW ALOFT VERY WEAK. PREVIOUSLY
MENTIONED VORTICITY CENTER OVER NORTHERN OKLAHOMA WILL LIFT NORTH
TONIGHT...BUT SHOULD REMAIN WELL TO THE SOUTH OF THE CWA. FOR THE
AFTERNOON AND EVENING THINK CONVECTION WILL CONTINUE TO DEVELOP
ALONG FRONT ACROSS EASTERN COLORADO AND ALONG TROUGH AXIS TO THE
EAST. STORM MOTIONS VERY SLOW...SO HEAVY RAINFALL LOOKS TO BE A
THREAT ONCE AGAIN. SLOW MOVEMENT AND WEAK FORCING MAY LIMIT OVERALL
COVERAGE AS WELL...BUT WILL WATCH AFTERNOON OBSERVATIONS BEFORE I
MAKE A FINAL CALL. OVERNIGHT H3 JET STREAK APPROACHES THE AREA
SPREADING WEAK DIVERGENCE ACROSS THE NORTHERN CWA. WITH FRONTAL
BOUNDARY TO THE NORTH...WOULD NOT BE SURPRISED TO SEE THIS HELP SET
OFF AN ISOLATED STORM IN AREA OF WEAK LOW LEVEL WAA.

TOMORROW/TOMORROW NIGHT...COLD FRONT WILL BEGIN TO SLIDE ACROSS THE
MORNING AND BE SOMEWHERE SOUTH OF THE INTERSTATE BY 18Z. MODELS SEEM
TO BE MOVING THE FRONT THROUGH VERY QUICKLY...BUT WITH UPPER LEVEL
TROUGH WELL TO THE WEST THINK THIS MAY BE A BIT TO QUICK. WITH FRONT
COMING ACROSS THE AREA DURING PEAK HEATING WILL UP POPS ACROSS THE
SOUTH. WILL LINGER POPS INTO THE EVENING...BUT CONFINE THEM THE
EXTREME SOUTHERN CWA.

FRIDAY-SATURDAY...SHORTWAVE RIDGE WILL BUILD OVER THE AREA THROUGH
THE DAY...LEADING TO LARGE SCALE SUBSIDENCE/DRYING ACROSS THE ENTIRE
AREA. BY SATURDAY...RIDGE SHIFTS TO THE EAST AS SHARP H5 TROUGH
BEGINS TO APPROACH THE AREA. SFC TROUGH WILL DEVELOP IN THE
AFTERNOON PROVIDING THE FOCUS FOR MORE AFTERNOON THUNDERSTORMS. BEST
FORCING AND WEAKEST CAP ALL ACROSS THE WEST SO WILL LIMIT POPS TO
THIS AREA.

IN THE EXTENDED...PRIMARY CONCERN THROUGH THE EXTENDED PERIOD WILL
BE IMPACT AND TIMING OF STRONG COLD FRONT DURING THE BEGINNING OF THE
PERIOD. MEDIUM RANGE MODELS BEGINNING TO COME INTO BETTER AGREEMENT
WITH TIMING OF THE FRONT WHICH MODEL/ENSEMBLE CONSENSUS WOULD BE
FASTER THAN THE GFS...PROBABLY SLIDING ACROSS SUN AFTERNOON/EVENING.
FAIRLY CHILLY AIR IN PLACE BEHIND THE FRONT WITH H85 TEMPS DROPPING
10-15C BY MONDAY. LOWERED TEMPERATURES...ESPECIALLY ON MONDAY AS
TEMPS MAY STRUGGLE TO REACH 80 IN A FEW LOCATIONS. SHOULD SEE A
GRADUAL WARMUP EXPECTED AS H5 RIDGE REBUILDS OVER THE AREA.

BEST CHANCE FOR PRECIPITATION LOOKS TO BE ON SUNDAY NIGHT WITH COLD
FRONT AND HAVE UPPED POPS IN THIS TIME FRAME. MODELS SUGGESTING
TROUGH TO DEVELOP ACROSS THE WESTERN CONUS BY DAY 7 WITH CWA IN
SOUTHWESTERLY FLOW ALOFT. CONFIDENCE TO LOW AT THIS POINT TO ADD
POPS...BUT WILL HAVE TO MONITOR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM
Hazardous weather outlook, Aug 9, 4:00 PM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED AUG 9 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
600 PM CDT WED AUG 9 2006 /500 PM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING ALONG A SURFACE
TROUGH AXIS...MAINLY EAST OF A LINE FROM SHARON SPRINGS TO STRATTON.
AN ISOLATED SHORT-LIVED SEVERE THUNDERSTORM WILL BE POSSIBLE WITH
HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. DUE TO
SLOW STORM MOTIONS TO THE NORTHEAST...LOCALLY HEAVY RAIN WILL CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS...SOME POSSIBLY
BECOMING SEVERE THURSDAY EVENING...MAINLY SOUTH OF A LINE EXTENDING
FROM HILL CITY KANSAS TO CHEYENNE WELLS COLORADO. THE MAIN THREATS
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONAL
THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND WITH DANGEROUS CLOUD TO
GROUND LIGHTNING ACCOMPANYING ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

MCGUIRE

In the hours before

Special weather statement, Aug 9, 3:05 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT WED AUG 9 2006

KSZ041-092245-
GREELEY-
405 PM MDT WED AUG 9 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TRIBUNE...AND MOVING
NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 98 AND 114.

CLK
Local storm report, Aug 9, 3:08 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             5 NNW ATWOOD            39.88N 101.08W
08/09/2006  E1.00 INCH       RAWLINS            KS   PUBLIC

&&

BOYD
Local storm report, Aug 9, 3:37 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             14 NW COLBY             39.53N 101.23W
08/09/2006  E0.88 INCH       THOMAS             KS   PUBLIC

&&

BOYD
Local storm report, Aug 9, 6:48 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     8 SE MINGO              39.20N 100.85W
08/09/2006                   THOMAS             KS   EMERGENCY MNGR

            TRAILER PARK TRAILER ROLLED. 6 TO 8 INCH TREE BRANCHES
            DOWN. SMALL BUILDING STRUCTURE DAMAGE.

&&

BOYD

The radar

The Goodland radar (KGLD), 149 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
August 9, 6:53 PM MST
Where
Red Willow County, 7 mi N of Lebanon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.150, -100.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532748.